Tennessee, 2014

Flash Flooding in Tennessee, June 30, 2014

June 30, 2014 · NWS MRX · 2 events in 2 counties and zones

Thunderstorms produced heavy rain as boundary lingered across the southern portions of east Tennessee on the 30th. A few of the stronger storms caused many roads to be flooded .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms produced heavy rain as boundary lingered across the southern portions of east Tennessee on the 30th. A few of the stronger storms caused many roads to be flooded .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 30, 12:42 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 12:42 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 AM EDT MON JUN 30 2014

.SHORT TERM...(TODAY AND TONIGHT)...DISSIPATING SHORT WAVE TROUGH
OVER THE AREA WILL EXIT TODAY...AND AT LEAST SOME DEEP LAYER DRYING
EXPECTED LATER TODAY AND TONIGHT.  FORCING STILL SHOULD BE WEAK
TODAY...BUT WITH PLENTY OF MOISTURE AND WEAK TO MODERATE INSTABILITY
SHOULD STILL WARRANT 40 TO 50 POPS.  WILL CARRY SLIGHT CHANCE TO LOW
CHANCE POPS INTO EVENING HOURS...THEN DRY AFTER MIDNIGHT TONIGHT.
SOME FOG MAY DEVELOP ESPECIALLY SINCE CLOUD COVER EXPECTED TO BE
MORE LIMITED...SO WILL INCLUDE PATCHY FOG IN FORECAST.  WILL
GENERALLY UNDERCUT MAV TEMPS SLIGHTLY FOR TODAY...BUT NOT MUCH
ARGUMENT WITH MINS FOR TONIGHT.

.LONG TERM...(TUESDAY THROUGH SUNDAY)...SOME LIGHT RIDGING WILL
TAKE PLACE THROUGH THE MIDDLE OF THE WEEK AS AN UPPER-HIGH SITUATED
TO THE SOUTH AND EAST OF THE AREA NOSES ITS WAY NORTH AND EAST INTO
THE TENNESSEE VALLEY. THOUGH THERE WILL BE SUFFICIENT GULF MOISTURE
IN PLACE TO SUPPORT SHOWERS AND THUNDERSTORMS ON TUESDAY...THIS
ACTIVITY WILL BE MORE ISOLATED TO PERHAPS SCATTERED IN NATURE AND
FAVOR THE HIGHER TERRAIN OF THE MOUNTAINS AS WARMER TEMPS ALOFT AND
DRIER WEATHER ENSUE. THIS WILL ALLOW HIGHS WILL BE A BIT WARMER AND
REACH THE LOW TO MID 90S IN MANY AREAS ACROSS THE VALLEY.

BY WEDNESDAY AFTERNOON...THE RIDGE WILL SLIDE OFF TO THE EAST A
BROAD UPPER-TROUGH SWINGS INTO THE OHIO AND TENNESSEE VALLEY.
ANOTHER VERY WARM DAY IN THE LOWER 90S IS STILL EXPECTED IN MOST
SPOTS...BUT MODELS DO INDICATE AN INCREASED POTENTIAL FOR ORGANIZED
CONVECTION LATER IN THE EVENING AND OVERNIGHT. THUS...HAVE INCREASED
POPS TO 40 PERCENT DURING THIS TIME PERIOD...BUT MAY NEED TO GO
HIGHER SHOULD TRENDS CONTINUE SHOULD MODEL TRENDS CONTINUE. AFTER
ANOTHER ROUND OF SHOWERS AND STORMS FOR THURSDAY...THE MAIN UPPER-
TROUGH WILL BEGIN TO CLEAR THE AREA BY FRIDAY MORNING...JUST IN TIME
FOR INDEPENDENCE DAY CELEBRATIONS. NORTHWEST FLOW ALOFT WILL PREVAIL
ON FRIDAY INTO SATURDAY...PROMOTING A MAINLY DRY FORECAST...WITH
SLIGHTLY COOLER TEMPERATURES IN THE 80S FOR FRIDAY AND SATURDAY. A
WARMING TREND WILL THEN OCCUR BY SUNDAY AS ANOTHER UPPER-RIDGE AXIS
BEGINS TO NOSE IN FROM THE WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             89  70  95  72 /  40  20  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  88  70  94  71 /  40  20  20  20
OAK RIDGE, TN                       89  70  94  71 /  40  20  20  20
TRI CITIES AIRPORT, TN              85  65  91  66 /  50  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LW/AMP
Hazardous weather outlook, Jun 30, 1:31 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 AM EDT MON JUN 30 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 AM EDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A VERY MOIST AIRMASS WILL REMAIN OVER THE AREA TODAY. SHOWERS AND
THUNDERSTORMS WILL BRING VERY HEAVY RAIN TO SOME LOCATIONS...AND
LOCALIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Northeast Alabama radar (KHTX), 107 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bledsoe

When
June 30, 5:00 AM CST to 11:00 AM CST
Where
Bledsoe County, 2 mi W of Pikeville to 3 mi NW of Pikeville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.600, -85.236

Law enforcement personnel reported several roads covered and closed by thunderstorms countywide.

Flash Flood, Rhea

When
June 30, 8:00 AM EST to 2:00 PM EST
Where
Rhea County, 1 mi N of Dayton to 1 mi W of Dayton
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
35.495, -85.020

Law enforcement reported a couple of roads covered by water from thunderstorms in Dayton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530706, 530707.